Tornadoes · United States · Georgia · 2008
EF3 tornado, Normantown to Cobbtown, Georgia, May 11, 2008
From Normantown to Cobbtown, this EF3 tornado ran 7.3 miles across Toombs and Tattnall counties on May 11, 2008, touching down at 7:35 AM EDT and reaching 200 yards wide. It killed nobody and injured 2, and did $1.0 million of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mphthis tornado
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF3
- Date
- May 11, 2008
- Touchdown
- 7:35 AM EDT (11:35 UTC)
- Lifted
- 7:44 AM EDT (11:44 UTC)
- On the ground
- 9 minutes
- Path length
- 7.3 miles (11.8 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 2
- Property damage
- $1.0 million
- Counties
- Toombs and Tattnall counties
- Touchdown point
- 32.280, -82.240
- Lift-off point
- 32.290, -82.130
- Record number
- 0805110535-01
What the Weather Service recorded
A stationary front was draped across north Georgia early on May 10th with an active northwest flow aloft. Meanwhile...a vigorous short wave aloft was approaching the area from the southern plains. The stationary front provided the focus for two rounds of showers and thunderstorms, one early in the morning on the 10th and another in the afternoon. The activity tracked east-southeast with the upper flow aloft, mainly across north Georgia during the early morning and across central Georgia during the afternoon. An isolated strong supercell also tracked across the southern part of central Georgia during the evening. After a lull of convective activity for about four hours, intense multicell thunderstorms tracked into the area from Alabama after midnight and before dawn on the 11th. As these thunderstorms tracked across west central and central Georgia, 15 tornadoes were identified by subsequent surveys making this the most significant tornado outbreak to affect the area since the Katrina-associated tornadoes on August 29, 2005. Millions of dollars of property damage were reported as many homes were destroyed from these tornadoes from the western and southern suburbs of Atlanta southeastward across Macon, Dublin, and other counties in east central and southeast Georgia. Many of these counties were eligible for disaster assistance from the federal government.||In addition to the tornadoes and thunderstorm winds that caused extensive damage in dozens of counties across north and central Georgia during the early morning hours of May 11th, strong gradient winds developed on the back side of the strong cold front that moved through the area as low pressure intensified across the mid-Atlantic region. The strong winds combined with wet ground resulted in dozens of trees being blown down in some north Georgia counties. There were also two deaths as a result of downed trees in Barrow and Gwinnett county, all non-thunderstorm-related winds.
A warm front lifted northward through southern South Carolina and southeast Georgia during the morning, with a strong cold front then sweeping through the area during the evening. This resulted in several rounds of severe weather across the region.
A damage survey conducted by the National Weather Service Forecast Office in Peachtree City, Georgia confirmed that an EF2 tornado touched down in extreme northwest Toombs county, approxmiately three miles south-southwest of Normantown. This tornado was spawned by the same thunderstorm that less than 10 minutes prior had spanwed an EF3 tornado, the strongest tornado of this event, just south of Soperton in Treutlen county, which tracked into extreme northeast Montgomery county. This first tornado in Toombs county was only on the ground for about one mile, but caused considerable damage. Four mobile homes were completely destroyed, resulting in three minor injuries and the displacement of seven families from their homes. A church also sustained heavy damage. Two brick homes were damaged as well as several barns, sheds, and storage buildings. In addition a tractor-trailer rig was overturned. Some 200 to 300 pine trees were also blown down in the area. The tornado path width was determined to be 150 yards.
A confirmed EF-3 Tornado crossed into extreme northwestern Tattnall county from Toombs county, then continued east-southeastward into the community of Cobbtown, Georgia before turning east and dissipating. The first indications of significant damage, consistent with an EF-1 Tornado, occurred along Representative Kennedy Road where a mobile home was partially destroyed. A well defined path of debris was noted trailing southeast of this area across open farm fields. Several homes were also severely damaged with roofs blown off along Henry Moxley Road about 1 mile southeast of Representative Kennedy Road.||The Tornado continued to strengthen as it turned east toward Cobbtown, Georgia and peaked in intensity as it tracked near the intersection of Georgia State Highways 121 and 57. Here the Tornado completely leveled a brick convenience store and caused considerable damage to trees and nearby structures. Two people working in the store at the time of the Tornado were injured but not killed. The damage pattern in this area was consistent with an EF-3 Tornado with winds estimated between 140 and 150 mph. Also in this same general area, but south of the Tornado track there was evidence of a strong downburst. The winds were estimated to be around 100 mph with the downburst, likely associated with the rear flank downdraft of the Supercell Thunderstorm.||The Tornado continued to move east across open farm fields where extensive tree damage and minor structural damage consistent with an EF-1 and EF-0 Tornado was noted. The Tornado dissipated about 1.5 miles east of Cobbtown, however occasional bouts of non-tornadic straight line winds were observed across portions of northeast Tattnall County and northern Evans County near Undine, Georgia. ||Maximum sustained winds were estimated between 140 and 150 mph with a maximum width of approximately 200 yards. Considerable damage was reported along the path of the Tornado, and although no one was killed, 2 people were injured.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
39 minutes of warning. NWS FFC issued a tornado warning for this county at 10:56 UTC, 39 minutes before the tornado touched down, in force until 11:43 UTC.
The county was under a tornado watch, issued at 06:45 UTC and running to 14:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:11 UTC | 01:00 UTC | Tornado Watch | FFC |
| 02:06 UTC | 06:45 UTC | Tornado Watch | FFC |
| 06:45 UTC | 14:00 UTC | Tornado Watch | FFC |
| 10:48 UTC | 11:45 UTC | Severe Thunderstorm Warning | FFC |
| 10:56 UTC | 11:43 UTC | Tornado Warning | FFC |
| 16:00 UTC | 04:00 UTC | Wind Advisory | FFC |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 06:03 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the tornado touched down at May 11, 5:40 AM EDT, 1 hour 55 minutes earlier.
Area forecast discussion, May 11, 5:40 AM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 540 AM EDT SUN MAY 11 2008 .SHORT TERM /TODAY THROUGH TUESDAY/... STRONG LOW PRESSURE SYSTEM PROGD TO LIFT ACROSS THE OHIO VALLEY REGION TODAY...PULLING A COLD FRONT ACROSS THE SOUTHEAST U.S. FRONT PROGD TO PUSH INTO EXTREME NORTHWEST GEORGIA BY 12Z THIS MORNING ...NEARING AN ATL TO AHN LINE BY NOON...THEN MOVING OUT OF THE COUNTY WARNING AREA BY DAYS END. WITH WIDESPREAD SHOWERS/TSTORMS (SOME STORMS SEVERE) ALONG AND AHEAD OF THE FRONT...WILL GO WITH LIKELY TO CATEGORICAL POPS MOST AREAS THIS MORNING...THEN TAPERING POPS OFF FROM THE NORTHWEST DURING THE AFTERNOON WITH THE HIGHEST POPS ACROSS SOUTHEAST SECTIONS. WINDS LOOK TO PICK UP QUITE A BIT BEHIND THE FRONT THIS AFTERNOON AND WILL ISSUE WIND ADVISORY FOR AFTERNOON INTO THIS EVENING FOR MUCH OF THE AREA. FRONT CONTINUES TO PUSH ACROSS SOUTH GEORGIA TONIGHT BUT MODELS MAINTAIN SOME DEEPER MOISTURE ACROSS THE EXTREME NORTH IN WRAP- AROUND. WILL CARRY SLIGHT CHANCE POPS MAINLY IN THE MOUNTAINS TO COVER ANY LINGERING SHOWERS. LOW PRESSURE SYSTEM CONTINUES TO MOVE UP ACROSS THE NEW ENGLAND STATES MONDAY AS HIGH PRESSURE BUILDS EAST FROM TEXAS. COOLER AIRMASS SETTLE IN OVER THE STATE MONDAY WITH HIGHS RUNNING SOME 5 TO 10 DEGREES BELOW NORMAL. DRY FORECAST CONTINUES TUESDAY AS SURFACE HIGH MOVES ACROSS THE STATE WITH TEMPERATURES RETURNING BACK TO MORE NORMAL LEVELS. .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... EXTENDED PROGS SIMILAR WITH HIGH PRESSURE BEGINNING TO SHIFT OFF THE SOUTHEAST COAST TUESDAY NIGHT AS THE NEXT STORM SYSTEM PUSHES ACROSS THE CENTRAL U.S. LATEST GFS RUN SHOW DEEPER MOISTURE SPREADING INTO NORTH GEORGIA WEDNESDAY AS A WEAK IMPULSE SKIRTS ACROSS THE TENNESSEE VALLEY. FRONT PUSHES INTO NORTH GEORGIA WEDNESDAY NIGHT THEN APPEAR TO BECOME STATIONARY ACROSS THE AREA INTO FRIDAY AS SERIES OF WEAK IMPULSES MOVE ACROSS THE SOUTHEAST. UNSETTLED WEATHER LOOK TO CONTINUE UNTIL FRONT PUSHES SOUTH OF THE COUNTY WARNING AREA SATURDAY. && .AVIATION... PRIMARY CONCERN IS STRONG STORMS MOVING EAST AWAY FROM ATL METRO AIRPORTS ALSO STRONG STORMS FROM NEAR CSG TO OPN TO MCN. WIDESPREAD STORMS AND PRECIPITATION SHOULD COME TO AN END BY 12Z IN ATL METRO AREA AND BY 18Z IN AREAS SOUTH AND EAST OF MCN. CIGS SHOULD IMPROVE RAPIDLY AROUND SAME TIME. WEST WINDS EXPECTED TO GUST TO 25-30KTS BEHIND STORMS AND COLD FRONT THIS AFTERNOON...SUBSIDING TO 12-15KTS SUSTAINED AFTER 00Z. SNELSON && .PRELIMINARY POINT TEMPS/POPS... ATHENS 77 50 74 47 77 / 80 5 0 5 5 ATLANTA 77 51 71 51 79 / 70 5 0 5 5 BLAIRSVILLE 68 46 67 41 75 / 80 20 10 5 5 CARTERSVILLE 74 47 72 44 78 / 60 10 5 5 5 COLUMBUS 83 57 78 51 85 / 70 0 0 5 5 GAINESVILLE 77 51 71 49 76 / 80 20 10 5 5 MACON 84 49 79 47 82 / 70 0 0 5 5 ROME 74 49 78 46 82 / 50 10 5 5 5 PEACHTREE CITY 77 47 73 43 81 / 70 0 0 5 5 VIDALIA 84 53 79 50 81 / 80 0 0 5 5 && .FFC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM NOON TODAY TO MIDNIGHT EDT TONIGHT FOR MUCH OF NORTH AND CENTRAL GEORGIA. && 49
Hazardous weather outlook, May 11, 5:00 AM EDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 500 AM EDT SUN MAY 11 2008 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-121000- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 500 AM EDT SUN MAY 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED THROUGH 10 AM ACROSS NORTH GEORGIA. SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED THROUGH 4 PM ACROSS CENTRAL GEORGIA. .SYNOPSIS... A STRONG WARM FRONT WAS LOCATED THIS MORNING FROM NEAR CEDARTOWN TO ATLANTA TO NEAR ATHENS AND WAS MOVING SLOWLY NORTH. A COLD FRONT LOCATED IN WESTERN ALABAMA WILL MOVE EAST INTO GEORGIA LATER TODAY. .PRIMARY HAZARDS... THE PRIMARY HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE. .DISCUSSION... INSTABILITY WILL INCREASE TODAY AS THE WARM FRONT LIFTS NORTH. MIXED LAYER CAPE VALUES RANGE FROM 1000 TO 2000 ALONG AND SOUTH OF THE WARM FRONT. VERTICAL WIND SHEAR WILL STILL REMAIN MODERATELY STRONG WITH HELICITY VALUES OF AROUND 75 TO 150. ELEVATED STRONG STORMS NORTH OF THE WARM FRONT IN FAR NORTH GEORGIA MAY PRODUCE LARGE HAIL. OTHERWISE...ACROSS THE REST OF NORTH AND CENTRAL GEORGIA LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL BE POSSIBLE THROUGH THE EARLY AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY...THURSDAY AND EARLY FRIDAY. OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD ALREADY BE ACTIVATED THIS THIS MORNING ACROSS NORTH AND CENTRAL GEORGIA AND REMAIN ALERT THROUGH THIS AFTERNOON MAINLY ACROSS CENTRAL GEORGIA AS THE STORMS MOVE EAST.
In the hours before
Local storm report, May 11, 6:26 AM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
626 AM EDT SUN MAY 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 AM TORNADO 8 ENE LA GRANGE 33.09N 84.91W
05/11/2008 TROUP GA EMERGENCY MNGR
POSSIBLE TORNADO TOOK ROOF OFF HOME AT PERKINS AND KEITH
ROAD.
&&
SNELSONLocal storm report, May 11, 6:34 AM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
634 AM EDT SUN MAY 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM TSTM WND DMG 3 WSW MACON 32.82N 83.70W
05/11/2008 BIBB GA PUBLIC
NUMEROUS TREES AND POWER LINES DOWN NEAR 4300 BLOCK OF
PERSHING AVE IN WEST MACON.
&&
SNELSONLocal storm report, May 11, 6:51 AM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
651 AM EDT SUN MAY 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 AM TORNADO 3 E LIZELLA 32.81N 83.77W
05/11/2008 BIBB GA PUBLIC
POSSIBLE TORNADO DESTROYED HOME ON WATERS EDGE RD NEAR
SOUTH SHORE OF LAKE TOBESOFKEE. LOTS OF TREES AND LINES
DOWN. INSULATION STREWN ABOUT.
&&
SNELSONLocal storm report, May 11, 6:54 AM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
654 AM EDT SUN MAY 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 AM HAIL 3 S MACON 32.79N 83.66W
05/11/2008 E0.75 INCH BIBB GA PUBLIC
NEAR HOUSTON AVE AND EISENHOWER PKWY
0605 AM TSTM WND DMG 3 S MACON 32.79N 83.66W
05/11/2008 BIBB GA PUBLIC
NUMEROUS TREES DOWN. SMALL OUTBUILDINGS DESTROYED.
&&
SNELSONLocal storm report, May 11, 7:21 AM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
721 AM EDT SUN MAY 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 AM TORNADO 7 NW DUBLIN 32.61N 83.01W
05/11/2008 LAURENS GA PUBLIC
*** 1 INJ *** POSSIBLE TORNADO DESTROYED SEVERAL HOMES AT
US 441 AND EVERGREEN RD. NUMEROUS TREES DOWN. UNKNOWN
NUMBER OF INJURIES HAVE BEEN CONFIRMED.
&&
SNELSONLocal storm report, May 11, 7:24 AM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
724 AM EDT SUN MAY 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 AM TORNADO 7 NW DUBLIN 32.61N 83.01W
05/11/2008 LAURENS GA EMERGENCY MNGR
*** 1 INJ *** POSSIBLE TORNADO DESTROYED SEVERAL HOMES AT
US 441 AND EVERGREEN RD. NUMEROUS TREES DOWN. UNKNOWN
NUMBER OF INJURIES HAVE BEEN CONFIRMED.
&&
SNELSONThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Jacksonville, FL (KJAX), 00:00Z
11.6 hours before the tornado, 204 km from the path. May 11, 2008.
- Mixed-layer CAPE
- 1812 J/kg
- Mixed-layer CIN
- -6 J/kg
- Surface CAPE
- 2588 J/kg
- Mixed-layer LCL
- 1506 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 5.4
- 0-3 km lapse rate
- 7.1 K/km
Jacksonville, FL (KJAX), 12:00Z
0.4 hours after it, 204 km from the path. May 11, 2008.
- Mixed-layer CAPE
- 1555 J/kg
- Mixed-layer CIN
- -68 J/kg
- Surface CAPE
- 1790 J/kg
- Mixed-layer LCL
- 722 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 248 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 8.9
- 0-3 km lapse rate
- 4.1 K/km
The surface observations
Vidalia Municipal Airport (VDI), 20 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 09:41 UTC | 73.4 | 71.6 | 190° 7 kt | 1005.1 | ||
| 09:59 UTC | 73.4 | 71.6 | 210° 6 kt | 1004.7 | ||
| 10:21 UTC | 73.4 | 71.6 | 200° 6 kt | 1004.7 | ||
| 10:39 UTC | 73.4 | 71.6 | 180° 7 kt | 1004.4 | ||
| 11:00 UTC | 73.4 | 71.6 | 170° 8 kt | 1004.1 | ||
| 11:20 UTC | 75.2 | 71.6 | 230° 8 kt | 1005.4 | ||
| 11:40 UTC | 69.8 | 66.2 | 240° 17 kt | 32 | 1007.5 | |
| 12:00 UTC | 68 | 66.2 | 290° 9 kt | 14 | 1006.1 | |
| 12:15 UTC | 68 | 66.2 | 220° 6 kt | 1006.8 | ||
| 12:41 UTC | 68 | 66.2 | 120° 4 kt | 1005.4 | ||
| 12:59 UTC | 68 | 66.2 | 160° 3 kt | 1005.4 | ||
| 13:21 UTC | 68 | 66.2 | 200° 5 kt | 1005.8 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Charleston,SC radar (KCLX), 115 km away, was scanning. The volume nearest the touchdown began at 11:33 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 11:00 UTC | TSTM WND DMG | Kite | Johnson, GA | STRAIGHT-LINE WINDS ESTIMATED UP TO 90 MPH OCCURRED ALONG AND UP TO 2 MILES SOUTH OF THE TORNADO TRACK. A GYMNASIUM IN KITE SUSTAINED MASONRY WALL AND ROOF DAMAGE. SEVERAL OTHER STRUCTURES WERE DAMAGED AND NUMEROUS TREES |
| 11:00 UTC | TORNADO 1 | 1 N Lowery | Laurens, GA | DAMAGE PATH 0.5 MILES LONG AND 200 YARDS WIDE.ONE MOBILE HOME DESTROYED AND NUMEROUS TREES SNAPPED AND UPROOTED. |
| 11:01 UTC | TORNADO 2 | 1 Nw Kite | Johnson, GA | AN EF2 TORNADO WITH WINDS UP TO 130 MPH TOUCHED DOWN NORTHWEST OF KITE CAUSING DAMAGE ALONG US HWY 221. A MOBILE HOME WAS ROLLED OVER AND SEVERAL HOMES AND CARS WERE DAMAGED. MORE SUBSTANTIAL DAMAGE OCCURRED 3 MILES NE O |
| 11:11 UTC | TORNADO 3 | 3 Se Soperton | Treutlen, GA | DAMAGE PATH 7 MILES LONG AND 150 YARDS WIDE. ONE TWO STORY BRICK HOME HAD THE SECOND FLOOR COMPLETELY REMOVED. NUMEROUS SHEDS AND OUTBUILDINGS WERE DESTROYED. THE TORNADO LIFTED ABOUT 6 MILES ENE OF KIBBEE IN MONTGOMERY |
| 11:15 UTC | TSTM WND DMG | Summertown | Emanuel, GA | NUMEROUS TREES DOWN IN A PATH APPROXIMATELY 3 MILES LONG. 1 BUILDING LOST ROOF. |
| 11:16 UTC | TORNADO 3 | 3 Se Soperton | Treutlen, GA | DAMAGE PATH 7 MILES LONG AND 150 YARDS WIDE. ONE TWO STORY BRICK HOME HAD THE SECOND FLOOR COMPLETELY REMOVED. NUMEROUS SHEDS AND OUTBUILDINGS WERE DESTROYED. |
| 11:20 UTC | TORNADO 2 | 3 Ssw Normantown | Toombs, GA | *** 3 INJ *** DAMAGE PATH 1 MILE LONG...150 YDS WIDE. 3 MOBILE HOMES DESTROYED...1 BRICK HOUSE HAD MAJOR DAMAGE...NUMEROUS SHEDS AND OUTBUILDINGS DESTROYED. 1 TRACTOR TRAILER RIG TURNED OVER. APPROXIMATELY 200 TO 300 PIN |
| 11:25 UTC | TSTM WND DMG | 3 Ssw Normantown | Toombs, GA | SEVERAL TREES WERE KNOCKED DOWN AND BUILDINGS DAMAGED IN AND AROUND NORMANTOWN. |
| 11:25 UTC | TORNADO | 3 Ssw Normantown | Toombs, GA | *** 3 INJ *** 4 MOBILE HOMES DAMAGED...1 HOUSE DESTROYED...1 CHURCH DESTROYED...1 MOBILE HOME DESTROYED AND 1 TRACTOR TRAILER TURNED OVER. APPROXIMATELY 200 TO 300 PINE TREES DOWN. 7 FAMILIES DISPLACED. |
| 11:30 UTC | TORNADO 1 | 7 Ne Lyons | Toombs, GA | DAMAGE PATH WAS 2.5 MILES LONG AND 100 YARDS WIDE. NUMEROUS TREES WERE SNAPPED AND UPROOTED ALONG THE PATH. |
| 11:33 UTC | TORNADO | 4 S Millen | Jenkins, GA | *** 1 INJ *** CONFIRMED EF-1 TORNADO TOUCHED DOWN NEAR THE COMMUNITY OF EMMALANE AND TRAVELED NORTHEAST APPROXIMATELY 1.7 MILES WITH A WIDTH OF 1200 YARDS. THE TORNADO HAD MAXIMUM WINDS OF 95 MPH. STRAIGHT LINE WIND DAMA |
| 11:35 UTC | TSTM WND DMG | 3 S Millen | Jenkins, GA | NUMEROUS TREES AND POWER LINES DOWN ON OLD WEST SAVANNAH ROAD AND HIGHWAY 25 SOUTH. DAMAGE TO SEVERAL HOMES. POSSIBLE TORNADO. |
| 11:35 UTC | TORNADO | 3 S Millen | Jenkins, GA | NUMEROUS TREES AND POWER LINES DOWN ON OLD WEST SAVANNAH ROAD AND HIGHWAY 25 SOUTH. DAMAGE TO SEVERAL HOMES. POSSIBLE TORNADO. |
| 11:35 UTC | TORNADO 1 | 7 Ne Lyons | Toombs, GA | AN EF1 TORNADO TOUCHED DOWN 7 MILES NE OF LYONS. NUMEROUS TREES WERE SNAPPED OR UPROOTED ALONG THE PATH. THIS TORNADO MOVED NORTHEAST BEFORE CURVING TO AN EAST DIRECTION BEFORE MOVING INTO TATTNALL COUNTY. THE TOTAL PATH |
| 11:40 UTC | TSTM WND DMG | Cobbtown | Tattnall, GA | *** 2 INJ *** NUMEROUS TREES AND POWER LINES DOWN. SEVERAL RESIDENCES HOMES WERE DAMAGED. CONVENIENCE STORE WAS DESTROYED NEAR HIGHWAY 23 AND HIGHWAY 25. 2 MINOR INJURIES. POSSIBLE TORNADO. |
| 11:40 UTC | TORNADO 3 | 4 Sw Aline | Candler, GA | *** 2 INJ *** TORNADO CROSSED INTO EXTREME SOUTHWESTERN CANDLER COUNTY FROM EMANUEL COUNTY...THEN CONTINUED EAST SOUTHEASTWARD INTO TATTNALL COUNTY TO COBBTOWN BEFORE TURNING EAST AND DISSIPATING. MAXIMUM MAGNITUDE EF3 I |
| 11:40 UTC | TORNADO | Cobbtown | Tattnall, GA | *** 2 INJ *** NUMEROUS TREES AND POWER LINES DOWN. SEVERAL RESIDENCES HOMES WERE DAMAGED. CONVENIENCE STORE WAS DESTROYED NEAR HIGHWAY 23 AND HIGHWAY 25. 2 MINOR INJURIES. POSSIBLE TORNADO. |
| 11:42 UTC | TSTM WND DMG | Hagan | Evans, GA | 1 TREE DOWN ON A POWER LINE. |
| 11:42 UTC | TORNADO | 2 Se Cobbtown | Tattnall, GA | TRAINED SPOTTER REPORTS NUMEROUS DOWNED PINE TREES ALONG A CLEAR PATH. OTHER TREES AND LIMBS DOWN ON PROPERTY. |
| 11:45 UTC | HAIL 0.75 | Hazlehurst | Jeff Davis, GA | NUMEROUS REPORTS OF PENNY SIZE HAIL IN THE HAZLEHURST VICINITY. TIME IS ESTIMATED BASED ON RADAR IMAGERY. |
| 11:47 UTC | TSTM WND DMG | Claxton | Evans, GA | 2 TREES DOWN ON POWER LINES ON EASTON ROAD AND METTER HIGHWAY. |
| 11:50 UTC | TSTM WND DMG | 4 Sse Reidsville | Tattnall, GA | NUMEROUS TREES DOWNED BETWEEN REIDSVILLE AND GLENNVILLE. EMERGENCY MANAGER REPORTS THAT ALL TREES BLOWN IN ONE DIRECTION. |
| 12:05 UTC | TSTM WND DMG | 5 Sse Denmark | Bulloch, GA | 911 CENTER REPORTS NUMEROUS TREES DOWN ON ROUTE 67 FROM NEAR I-16 SOUTH TO NEAR THE BRYAN COUNTY LINE. TIME ESTIMATED BASED ON RADAR. |
| 12:05 UTC | TSTM WND DMG | Nevils | Bulloch, GA | 911 CENTER REPORTS SEVERAL HOMES SEVERELY DAMAGED ON DAVIS ROAD NEAR THE INTERSECTION OF I-16 AND ROUTE 67 IN NEVILS. POSSIBLE TORNADO. ALSO A TREE DOWN ON A HOME ON DENMARK ROAD. NO INJURIES. TIME ESTIMATED BASED ON RAD |
| 12:10 UTC | TSTM WND DMG | Denmark | Bulloch, GA | COUNTY 911 CENTER REPORTS A MOBILE HOME OVERTURNED ON OLD HAPPY ROAD OFF HIGHWAY 46 IN DENMARK. TIME ESTIMATED BASED ON RADAR. |
| 12:10 UTC | TORNADO 1 | 1 Ene Nevils | Bulloch, GA | TORNADO TOUCHED DOWN JUST EAST OF NEVILS AND MOVED EASTWARD FOR 2 1/4 MILES. MAXIMUM STRENGTH EF1. MAXIMUM WIDTH 300 YARDS. SEE PUBLIC INFORMATION STATEMENT FOR FURTHER DETAILS. |
| 12:10 UTC | TORNADO | 1 Ene Nevils | Bulloch, GA | BULLOCH COUNTY FIRE CHIEF REPORTS A TORNADO CROSSING I-16 AT THE 125 MILE MARKER. THIS IS ABOUT 2 MILES WEST OF HIGHWAY 67 EXIT. NUMEROUS TREES DOWN AND PARTS OF EASTBOUND LANES OF I-16 CLOSED FOR ABOUT 2 HOURS. DAMAGE T |
| 12:10 UTC | TORNADO | 1 Ese Nevils | Bulloch, GA | BULLOCH COUNTY FIRE CHIEF REPORTS A TORNADO CROSSING I-16 AT THE 125 MILE MARKER. THIS IS ABOUT 1 MILE EAST OF HIGHWAY 67 EXIT. NUMEROUS TREES DOWN AND PARTS OF EASTBOUND LANES OF I-16 CLOSED FOR ABOUT 2 HOURS. DAMAGE TO |
| 12:15 UTC | TSTM WND DMG | 5 Se Denmark | Bulloch, GA | NUMEROUS TREES DOWN AND POWER OUTAGES. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2008 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are
The other tornadoes of May 11, 2008
41 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 11 | 2:36 AM CDT | EF1 | Cleburne, AL | 3.8 | 1,000 | $1.8 million | ||
| May 11 | 2:47 AM CDT | EF1 | Cleburne, AL | 2.3 | 150 | $50,000 | ||
| May 11 | 4:08 AM EDT | EF2 | Carroll, GA | 0.1 | 100 | $2.0 million | ||
| May 11 | 4:08 AM EDT | EF2 | Troup, GA | 1.0 | 150 | $80,000 | ||
| May 11 | 4:09 AM EDT | EF0 | Edgefield, SC | 4.0 | 80 | |||
| May 11 | 4:18 AM EDT | EF2 | Troup, GA | 3.8 | 300 | $80,000 | ||
| May 11 | 4:25 AM EDT | EF2 | Carroll, GA | 0.1 | 100 | $7.0 million | ||
| May 11 | 4:31 AM EDT | EF0 | Aiken, SC | 3.5 | 60 | |||
| May 11 | 5:17 AM EDT | EF2 | Clayton, GA | 17.5 | 100 | $7.5 million | ||
| May 11 | 5:28 AM EDT | EF0 | Aiken, SC | 1.0 | 50 | |||
| May 11 | 5:50 AM EDT | EF2 | Bibb, GA | 18.4 | 100 | $5.0 million | ||
| May 11 | 6:07 AM EDT | EF0 | Aiken, SC | 7.8 | 50 | |||
| May 11 | 6:15 AM EDT | EF1 | Twiggs, GA | 24.8 | 100 | $4.0 million | ||
| May 11 | 6:36 AM EDT | EF2 | Laurens, GA | 13.8 | 250 | 2 | 2 | $1.4 million |
| May 11 | 6:44 AM EDT | EF1 | Johnson, GA | 10.1 | 581 | 5 | $16 million | |
| May 11 | 6:45 AM EDT | EF0 | Washington, GA | 33.6 | 440 | $5.2 million | ||
| May 11 | 6:58 AM EDT | EF1 | Laurens, GA | 0.4 | 200 | $900,000 | ||
| May 11 | 7:01 AM EDT | EF2 | Johnson, GA | 7.5 | 880 | 3 | $7.8 million | |
| May 11 | 7:11 AM EDT | EF3 | Treutlen, GA | 7.7 | 150 | $225,000 | ||
| May 11 | 7:20 AM EDT | EF2 | Toombs, GA | 1.1 | 150 | 3 | $500,000 | |
| May 11 | 7:33 AM EDT | EF0 | Jenkins, GA | 1.7 | 1,200 | 1 | $50,000 | |
| May 11 | 8:10 AM EDT | EF1 | Bulloch, GA | 2.3 | 300 | $125,000 | ||
| May 11 | 8:25 AM EDT | EF0 | Madison, IN | 0.1 | 10 | $15,000 | ||
| May 11 | 8:30 AM EDT | EF0 | Hampton, SC | 0.3 | 25 | |||
| May 11 | 9:15 AM EDT | EF1 | Whitley, KY | 1.6 | 400 | $100,000 | ||
| May 11 | 9:52 AM EDT | EF4 | Darien tornado, GA | 11.0 | 700 | 9 | $13 million | |
| May 11 | 10:20 AM EDT | EF1 | Carter, KY | 1.3 | 100 | $300,000 | ||
| May 11 | 10:27 AM EDT | EF1 | Leslie, KY | 0.3 | 70 | $25,000 | ||
| May 11 | 1:10 PM EDT | EF0 | Madison, OH | 1.8 | 20 | $10,000 | ||
| May 11 | 2:40 PM EDT | EF1 | Glynn, GA | 5.2 | 200 | |||
| May 11 | 4:30 PM EDT | EF0 | Burke, NC | 0.1 | 20 | |||
| May 11 | 4:48 PM EDT | EF0 | Lincoln, NC | 0.1 | 20 | |||
| May 11 | 6:03 PM EDT | EF0 | New Hanover, NC | 0.1 | 10 | |||
| May 11 | 6:12 PM EDT | EF2 | Charleston, SC | 12.0 | 1,760 | $1.2 million | ||
| May 11 | 6:19 PM EDT | EF0 | Cabarrus, NC | 0.1 | 20 | |||
| May 11 | 6:25 PM EDT | EF2 | Bertie, NC | 15.0 | 200 | 2 | $1.0 million | |
| May 11 | 6:57 PM EDT | EF2 | Onslow, NC | 5.0 | 100 | 6 | $155,000 | |
| May 11 | 7:28 PM EDT | EF0 | Onslow, NC | 0.2 | 20 | |||
| May 11 | 8:06 PM EDT | EF1 | Carteret, NC | 2.7 | 30 | $30,000 | ||
| May 11 | 8:17 PM EDT | EF0 | Carteret, NC | 0.3 | 30 | $10,000 | ||
| May 11 | 8:27 PM EDT | EF0 | Carteret, NC | 0.1 | 10 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.